PDA

View Full Version : looking for answers, totally confused!



keea1030
04-08-2008, 06:58 PM
Hi

One week ago I was diagonosed with Discoid Lupus. I went to the doctor yesterday to discuss the results, as I do have some sympotms of systemic. He was less than Informative. I had a list of questions he did not answer, as he looked at my list and said they mostly refer to SLE, and at this point I am a work in progress and he will see me in two weeks when my blood work results are in :x So he gave me prednisone 3 days 60 mg, 3 days 40 mg and 3 days 20 mg.

I don't even no where to begin with my questions, He said he thinks it may be skin limited but not to freak out and worry myself. As I reacted pretty harsh to just the diagonses (sp). So I have aches and pains all the times and have had this rash for 4-5 months

I have had it at least 6 other times, but this time it seems to have taken alot longer to go away. What I believe was my first flare, I saw a dermo immeditly and she told me I was allergic to the sun and need to stay out of it. Little did I know.

My questions are if he thinks it is just discoid- why oral steriods, and not creams? I asked him what form of discoid no answer, will these blood test determine that? also do alot of people with discoid have aches,pains and fatique.

I started taking the predisone today and this evening have horrible stomach cramps ( also i took with a full meal this morning) I am nausea, is this what i am in for? Is 60 mg alot? Help any advice or opnions will help. Looking for some answers from those who have been through this!

Saysusie
04-08-2008, 08:25 PM
Keea1030;
There are some patients who are diagnosed with both discoid Lupus and Systemic Lupus (in fact, I was one of those who had such a diagnoses). Most of my symptoms involved my skin (rashes, lesions, oral ulcers, etc.), but I also had the extreme fatigue, as well as joint and muscle pain.
I was treated with Plaquenil, Prednisone and NSAIDs for pain. The Plaquenil can take weeks to months before you can see the results. But, once the rashes and lesions begin to heal, the medication seems to work quickly then. The Prednisone was given to relieve symptoms quickly while the Plaquenil took effect.
The sun is one of our worst enemies and we must avoid it as much as we can. Especially if you have skin manifestations of Lupus. Then, you must take serious precautions to avoid the sun.
When your doctor said that you may only have skin manifestations of Lupus, this does not mean that the cause is not internal. That is why you are given oral medication, rather than topical. Lupus is an internal disease which can manifest itself on the skin only or on the skin and internal organs; or on the skin, internal organs, connective tissues, muscles and joints. Lupus is an auto-immune disorder and oral medications are needed to correct this disorder. You may also use topical medications to help heal your rashes, but until the internal disorders are under control, the rashes will not heal with just topical medication.
Lupus is an inflammatory disease (it can cause inflammation in every part of our body). Prednisone is corticosteroid (cortisone). Cortisone is a steroid manufactured naturally by the body's adrenal glands and it has been found to have a distinct anti-inflammatory effect. Prednisone is a synthetic cortisone used in Lupus for its anti-inflammatory properties.
It comes in tablets of 1, 5, 10, and 20 milligrams (mg). It may be given as often as four times each day, as infrequently as once every other day, or at any frequency in between. 10 mg per day or less is generally considered a low dose; 11 to 40 mg daily is a moderate dose; and 41 to 100 mg daily is a high dose.
If you are finding that you cannot tolerate Prednisone, ask your doctor about oral methylprednisolone. Sometimes patients can tolerate this a little better. They are basically the same, you need less methylprednisolone than prednisone.

I hope that I've answered your questions.

Peace and Blessings
Saysusie

sick n tired
04-08-2008, 09:27 PM
Hi Keea1030,

Welcome to the forum. Sorry to hear that you have discoid...I hope that the meds soon put you into remission.

Here's to a painfree existence,

Karen

AnnMarie
04-09-2008, 05:08 AM
Hi Keea,

Welcome. I found that my stomach settled as the dosage got lower. I also found the prednisone to be almost miraculous. It took all the swelling down in my glands. I started out like you on a high dose, now I take a daily minimum dose. My glands have swollen up a bit, but not like they were before the Pred.

I hope you feel better soon!

Annmarie

keea1030
04-09-2008, 06:58 PM
thanks for all the help, I feel great today. My aches seem to have subside, even after two doses. I haven't felt this good in two years. I appreciate all the advice and look forward to the support this forum seems to give. Its nice to talk about it with people who actually understand. Even though I don't think i fully understand what I am in for. :D

redlily14
04-10-2008, 09:45 AM
Hi Keea,

I was just diagnosed in January with cutaneous Lupus/skin Lupus. Creams did not work for me. The only thing that works is prednisone. I have been on Plaquinel for TWO MONTHS and it has finally kicked in just a few days ago. My face/neck are MUCH clearer... I had a rheumatologist appt on Tuesday and am also waiting out the two weeks for blood test results for SLE.

Take to heart the advice to stay out of the sun!

sits_inthe_corner
04-10-2008, 03:24 PM
keea1030

Sounds like you are having the same fun with your rhuemy that I've been having with mine.

The blank looks and the non answers.

I think that happens when they truely just dont know. Would it kill them to just say " You know what...I'm not sure. I need some blood work to figure this out." Instead they just sit there and stare at ya.

I think I'll take a little tape recorder with cricket sounds on it...so when I ask a question and get stared at I can play the tape.

I'll get a giggle if nothing else.

sick n tired
04-10-2008, 08:22 PM
Great idea, Sitc :lol:

Tell us how it goes when you do that.

jesseyleigh
04-10-2008, 11:05 PM
I think only once have i ever heard a doctor say i honestly don't know. He was my favorite doctor ever (knew me my whole life felt stupid when someone else picked up on the lupus and he hadn't for years).

rob
04-11-2008, 12:33 AM
Hi Keea1030,

I was diagnosed with Systemic Lupus back in 2004. By all means, you need to avoid exposure to the sun. I also had problems with the prednisone. Like Saysusie, I was given methylprednisone, and it was tolerable. As far as your Dr coming across like he/she isn't sure, that's somewhat common. Lupus is a bit of a mystery to both patients, and some doctors. My philosophy is, you know your body better than anyone else. You know something is not right, and you need a proper exam/diagnosis of what that problem is. If your current Dr/Rheumotologist is dismissive, or tells you it's all in your head, then excercise your right to find a second opinion. Some people call this "shopping for a diagnosis". I call it being proactive, and being an informed patient (some dr's hate informed patients). I have no personal experience with discoid Lupus, but it is an inflammatory condition as Saysusie mentioned, that's why prednisone is given. Lupus can be serious. It can also be managed, and life can go on with it. I hope the info available here can help you. There's always an ear to listen, and a shoulder to lean on here. Welcome.

Rob

jesseyleigh
04-11-2008, 10:50 AM
I agree you are your own best advocate! You just need to find a doctor who agrees and agrees that you know when somethings wrong. And also don't be afraid to tell them that they are wrong about it being in your head, sometimes it helps for them to take you and your proactive behavior more seriously.